The Effects of Tecfidera on the Body

Medically reviewed by Alan Carter, PharmD on April 5, 2016Written by Susan J. Bliss, RPh, MBA on April 5, 2016

Dimethyl fumarate (Tecfidera) is an oral medication used to treat relapsing-remitting multiple sclerosis (RRMS).

Tecfidera belongs to a group of drugs called immunomodulators. These drugs may protect nerve cells from oxidative stress. Free radicals may cause this kind of damaging inflammation. Free radicals are small particles that can change the structure of cells. This process may damage nerve cells in people with multiple sclerosis (MS).

Unlike injectable drugs used to treat MS, Tecfidera is taken by mouth. The side effects may occur after each daily dose. The side effects may become less severe in a few weeks or months.

Tecfidera is active in your body for about an hour. Most of it is processed out of your body when you exhale carbon dioxide, which happens as part of the breathing process. This drug doesn’t stay in your body, and it leaves fairly quickly.

There are no known drug interactions with Tecfidera, but drug interactions could be discovered in the future. Always tell your doctor about all drugs and supplements you take in case new drug interactions are found.

If your doctor has recently diagnosed you with RRMS, Tecfidera can be a treatment option. If you’re now using another treatment for RRMS, talk to your doctor about whether Tecfidera would be a good choice for you. If you have had difficult side effects with your current treatment, ask your doctor for help managing them and whether it’s time to try a new medication.

Effects on the skin

Flushing is the most common side effect of Tecfidera. Taking Tecfidera with food may decrease this risk. Some doctors suggest that you take a plain 325-milligram aspirin tablet half an hour before your dose to help prevent flushing. This usually gets better after the first few weeks of treatment.

You may also develop itchy skin or a rash. These are usually mild and clear up within a few days. Call your doctor right away if you have a sudden or severe rash that rapidly gets worse. This could be a sign of a severe allergic reaction.

Respiratory system

Some people may have a severe allergic reaction to Tecfidera called anaphylaxis. The symptoms of severe allergic reaction include:

  • a sudden rash
  • wheezing
  • trouble breathing

If you think you’re having a severe allergic reaction, you should call 911 immediately. This is a medical emergency.

Digestive system

While taking Tecfidera, you may have:

  • stomach pain
  • nausea
  • vomiting
  • diarrhea

These side effects are worse at the start of your treatment, especially during the first few weeks. They usually get better over time.

Immune system

Tecfidera can reduce your white blood cell count. That can increase your risk for infections. Your doctor will give you blood tests to check your white blood cell count while you take Tecfidera.

Neurological system

Progressive multifocal leukoencephalopathy (PML) is a rare but serious brain infection. It’s caused by the JCV virus and may occur in people taking drugs to suppress the immune system, including Tecfidera.

The symptoms of PML can include:

  • weakness on one side of the body that keeps getting worse
  • clumsiness
  • vision changes
  • difficulty thinking or concentrating
  • personality changes

There have been a few cases of PML in people with MS who were treated with Tecfidera or other MS drugs. See your doctor right away if you think you might have PML.

Endocrine system

You could have increased levels of liver enzymes while taking Tecfidera. The symptoms of this include:

  • tiredness
  • swelling in the stomach
  • yellowing of the eyes or skin
  • dark urine

This is an emergency. Call 911 or your doctor right away if you have these symptoms.

CMS Id: 100779